Question

How do you know if you have rhabdomyolysis from statin use, and how likely is it?

Answer

Although mild muscle pain is a relatively common side effect of statins, some people who take statin medications to lower their cholesterol may have severe muscle pain. This intense pain may be a symptom of rhabdomyolysis (rab-doe-my-OL-ih-sis), a rare condition that causes muscle cells to break down.

The most common signs and symptoms of rhabdomyolysis include:

  • Severe muscle aching throughout the entire body
  • Muscle weakness
  • Dark or cola-colored urine

The higher the dose of statins, the higher the risk of rhabdomyolysis becomes. The risk also increases if certain drugs — including cyclosporine (Sandimmune) and gemfibrozil (Lopid) — are taken in combination with statins. However, the risk of developing rhabdomyolysis from statin therapy is very low, around 1.5 for each 100,000 people taking statins. Rhabdomyolysis or milder forms of muscle inflammation from statins can be diagnosed with a blood test measuring levels of the enzyme creatinine kinase.

If you notice moderate or severe muscle aches after starting to take a statin, contact your doctor. If you have signs and symptoms of rhabdomyolysis, stop taking your statin medication immediately and seek medical treatment right away. If necessary, your doctor may take steps to help prevent kidney damage and other complications.

Last Updated: 12-05-2018
FAQ-20057817
content provided by mayoclinic.com
© 1998-2020 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved. A single copy of these materials may be reprinted for noncommercial personal use only. "Mayo," "Mayo Clinic," "MayoClinic.com," "Mayo Clinic Health Information," "Reliable information for a healthier life" and the triple-shield Mayo logo are trademarks of Mayo Foundation for Medical Education and Research.